Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 132, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2018, 5:30 PM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2018, 5:30 PM CDT (22:30 UTC)
- Expired
- Jul 31, 2018, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Clearwater County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 165 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:53 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 31, 2:53 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 253 PM CDT Tue Jul 31 2018 .SHORT TERM...(This evening through Wednesday) Issued at 253 PM CDT Tue Jul 31 2018 Convection chances and strength tonight will be the main issue for the period. Northwesterly flow aloft with a digging shortwave trough has helped push a cold front into our northern counties. As of 19Z, the front had passed through DVL and GAF over to BDE. So far the CAPE along the front has been very limited, and only a few rain showers have been moving into northwestern MN. SPC meso analysis has the northern counties near the front well capped. However, ML CAPE values are in the 1000-1500 J/kg across parts of southeastern ND. Several of the high res runs such as the HRRR and a couple of HopWRF members have storms blossoming along the front between 22 and 00Z as the front pushes south into the area of high instability. The instability area is pretty narrow, and deep layer bulk shear is rather marginal with 25 to 30 kts. However, shear is more than we have seen lately, and some high based thunderstorms with the potential for large hail and damaging winds are not out of the question for a few hours this evening. The main band of thunderstorms will push southeastward by 03Z, although several of the CAMs have additional activity developing behind the surface cold front. Will continue to keep some POPs going for much of the night into tomorrow morning. High pressure will be building in behind the cold front tomorrow, with north winds bringing continued cold air advection for much of the day. Temps should stay mainly in the low 70s, although some upper 60s will be possible in the southeast with clouds hanging around a bit longer. .LONG TERM...(Wednesday night through Tuesday) Issued at 253 PM CDT Tue Jul 31 2018 Northwest flow aloft prevails Wednesday night in the wake of a shortwave trough. Surface flow shifts as we head into Thursday morning, becoming southerly and allowing moisture to advect into the region. The surface to 850mb flow continues to increase through the day on Thursday with enhanced long-fetch moisture flow into the region. A shortwave ridge will be building into the area at the same time, thus allowing temperatures to climb into the mid to upper 80s on Thursday and into the upper 80s to lower 90s on Friday with increasing humidity. A relatively weak cold front will push across the CWA on Friday with a reinforcing cold front Saturday evening. Given the increased moisture in place, instability will be elevated ahead of the front, with CAPE in the 3000 to 4500 J/Kg range. This, combined with bulk shear of 30 to 50 knots, will be favorable for severe thunderstorm development Friday afternoon with potentially strong thunderstorms on Saturday. For Sunday and Monday, several weak shortwaves will move through the area along northwest flow aloft. This will allow several opportunities for scattered showers and thunderstorms each afternoon and evening. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1228 PM CDT Tue Jul 31 2018 TAF sites are VFR and will remain so for most of the period. Convection will move into the area along a cold front during the late afternoon/evening. Not great consistency between models as far as timing and placement, but have at least a VCSH or VCTS mention at all but KDVL. A few of the model runs try and bring some MVFR ceilings into the eastern forecast area later tonight, but pretty inconsistently and depending on convection. Have some ceilings around 3500 ft at KBJI with higher ceilings further west. The cold front pushing through will shift winds to the northwest, starting at KDVL in the next few hours, and moving south and east across the forecast area. Bumped up winds a bit with some gusts near 20 kts possible along and behind the front. Winds will settle down overnight but will stay around 10 kts from the north. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...Lynch AVIATION...JR
Hazardous weather outlook, Jul 31, 5:32 AM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 532 AM CDT Tue Jul 31 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 532 AM CDT Tue Jul 31 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms are likely as a cold front pushes through the region this evening and into the overnight hours. One or two severe storms will be possible with hail up to one inch and wind gusts up to 60 mph possible. The best chance for rain will be along and south of highway two across Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the region Friday and Saturday, although exact details are still uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected.
In the hours before
Special weather statement, Jul 31, 5:16 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 516 PM CDT TUE JUL 31 2018 MNZ009-016-017-312300- North Beltrami MN-North Clearwater MN-South Beltrami MN- 516 PM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHERN CLEARWATER COUNTIES UNTIL 600 PM CDT... At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Berner, or 37 miles east of Thief River Falls, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Lower Red Lake around 540 PM CDT. Little Rock around 555 PM CDT. Red Lake, Redby and Island Lake in Beltrami County around 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lower Red Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4803 9480 4773 9494 4796 9559 4812 9547 TIME...MOT...LOC 2215Z 290DEG 21KT 4799 9537 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:16 PM CDT | Special Weather Statement | FGF | Beltrami | 44 min |
| Jul 31, 6:16 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 44 min |
| Jul 31, 6:30 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.